Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Binghamton, NY

May 28, 2002Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 28, 2002, 1:27 PM EDT for Sullivan County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2002, 1:27 PM EDT (17:27 UTC)
Expired
May 28, 2002, 2:30 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 105 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:40 PM EDTThunderstorm Wind 50 EFallsburgh, NYTrees down from strong thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 281727
SVRBGM
NYC105-281830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
126 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK.

* UNTIL 230 PM EDT.

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONGAUP VALLEY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIAMESHA AND HURLEYVILLE AT 135 PM EDT.
  SOUTH FALLSBURG AND THOMPSONVILLE AT 140 PM EDT.
  FALLSBURG AND WOODBOURNE AT 145 PM EDT.
  WOODRIDGE AT 150 PM EDT.
  PHILLIPSPORT AT 205 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4177 7488 4159 7484 4162 7414 4189 7419

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:45 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 28, 10:45 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT TUE MAY 28 2002

UPDATE THIS MRNG TO REMOVE TIMING ON TSTMS IN THE CNTRL ZONES AND
CLEAN UP OTR WRDG. ALSO...ISSUED A MULTI COUNTY ADVISORY FOR URBAN
AND SMALL STREAM FLOODING. SLOW MVG TSTMS DROPPING VERY HEAVY RAINS
OVER PARTS OF THE AREA. SAME SCENARIO CAUSED PRBLMS OVRNGT IN
STEUBEN COUNTY AND THE WRN CATS. META SHOWS THE OLD FNTL BNDRY
HANGING OVER THE SAME AREAS MUCH OF THE DAY...BEFORE FNLY LFTG NWRD
TNGT. THIS SHD CONT TO FOCUS CONV OVER THE THIS AFNT.

NO OTR CHGS ATTM.

.BGM...NONE.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:22 PM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 1:04 AM EDTFlash Flood WarningBGMOtsego3 hr
May 28, 11:07 AM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 11:13 AM EDTFlash Flood WarningBGMBroome3 hr
May 28, 12:15 PM EDTSevere Thunderstorm WarningBGMSullivan45 min
May 28, 2:20 PM EDTFlash Flood WarningBGMSullivan3 hr
May 28, 4:13 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.